Missouri, 2019

Flash Flood and Damaging Winds in Missouri, July 10 to 11, 2019

July 10 to 11, 2019 · NWS LSX · 3 events in 1 county or zone

Activity associated with a weakening MCS and pre-frontal trof moved across the region. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Activity associated with a weakening MCS and pre-frontal trof moved across the region. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 10, 5:15 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 10, 5:15 PM CST, 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
615 PM CDT Wed Jul 10 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 323 PM CDT Wed Jul 10 2019

The synoptic cold front can be seen on GOES-16 satellite imagery
and is just southeast of KUIN as of 2000 UTC. This front should
be nearly bisecting the CWA early this evening from the
west/southwest to the east/northeast. Isolated to scattered
thunderstorms are expected with the frontal passage through the
evening hours, with some of the storms possibly being on the
strong side. Gusty winds will be the primary threat. Did tone
down PoPs ever so slightly as thought is that previous convection
may help temper development later on this afternoon/early evening.
Behind the front, much cooler and less humid air will filter into
the bi-state region. Lows tonight are forecast to be near normal,
generally in the mid 60s to near 70 degrees. These values are
around of 10 degrees cooler than this morning in some locations.

Scattered to broken cumulus/stratocumulus clouds are expected to
develop across the area by late Thursday morning, but mainly
along/east of the Mississippi River. Cannot rule out a spot shower
during the afternoon beneath these clouds, but better chances are
to our north and east where the stronger low-level convergence
will reside associated with a secondary cold frontal passage.

Highs on Thursday will be below normal by a few degrees, generally
in the low to mid 80s. This is about 10 degrees cooler than those
experienced so far today, but combined with the change in humidity,
will in actuality feel about 20 degrees cooler!

Dry weather is likely to continue on Thursday night as a strong
surface high slides toward the Missouri-Iowa border. This will help
promote a dry, seasonably cool night with lows dropping into the 60s
areawide.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 323 PM CDT Wed Jul 10 2019

The previously mentioned surface high will slowly slide
east/southeast across the mid-Mississippi Valley into the Ohio
Valley by Saturday night. A continued dry weather pattern is
therefore favored to persist, with temperatures slowly moderating
through the weekend. By Sunday, look for highs back in the low to
mid 90s along with seasonable humidity values.

Attention then will focus on what likely will be remnants of a
tropical cyclone currently trying to develop in the Gulf of Mexico.
Track guidance from the National Hurricane Center has this storm
nearing the Arklatex region by Monday morning. Thereafter, it could
move north/northeast and affect portions of the area as early as
Monday night, but still lots of spread in the ensemble guidance with
respect to track and timing. The high level of uncertainty is due in
part from very weak steering flow aloft. We will continue to keep an
eye on this storm system over the coming days to see whether or not
our area will see any impacts associated with this storm system. For
now, continued with a low PoP (slight chances) which is close to
climatology for the middle of July.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 605 PM CDT Wed Jul 10 2019

A cold front is currently located between UIN and STL and will
continue to push SE through the area this evening. Behind the
front, storm chances will fall to near zero and we'll be left with
NW winds. Beyond that, primary concern is an area of enhanced low
level moisture currently over IA, MN, and WI which is forecast to
slide into our region tomorrow shortly after sunrise. Several of
the high res models are showing this as an area of MVFR cigs
across much of the NE portion of the CWA, with a few models even
hinting at IFR. Went ahead at included MVFR cigs at UIN, but left
it out elsewhere as confidence in low cigs reaching other
terminals is quite low. Otherwise, it should be a quiet forecast
with scattered to broken diurnal cu in the afternoon.

SPECIFICS FOR KSTL:

Main concern is the slow moving area of storms just to the NW of
the terminal. Current storm motion would have these storms moving
through the TAF site by 02z. However, similar storms to the NE of
these died rather quickly, so I don't have a ton of confidence in
these storms reaching STL. Nonetheless, given these storm's
proximity to the airport and the approach of the cold front which
may enhance these storms, I went ahead and included an tempo group
in the TAF to account for these storm.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Sainte Genevieve
     MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 10, 5:41 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
641 PM CDT Wed Jul 10 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112345-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
641 PM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast this evening across
southern Illinois, eastern Missouri, and southeastern Missouri. A
few of the storms may be strong with damaging winds as the main
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southern Illinois
and southeastern Missouri.

BSH

In the hours before

Special weather statement, Jul 10, 1:59 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
259 PM CDT Wed Jul 10 2019

MOZ073-102045-
Washington MO-
259 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Potosi, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potosi, Irondale, Caledonia, Shirley and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3774 9105 3794 9095 3791 9064 3773 9065
      3774 9076 3773 9086
TIME...MOT...LOC 1959Z 283DEG 19KT 3784 9090

Tilly
Local storm report, Jul 10, 2:43 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 S CENTREVILLE         38.53N 90.11W
07/10/2019                   ST. CLAIR          IL   TRAINED SPOTTER

            MULTIPLE TREES UPROOTED NEAR ROUTE 163 AND
            IMBS STATION ROAD.

&&

JPG
Local storm report, Jul 10, 3:26 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     3 E DUPO                38.52N 90.15W
07/10/2019                   ST. CLAIR          IL   FIRE DEPT/RESCUE

            INTENSE AND HIGHLY LOCALIZED DAMAGE REPORTED
            NEAR THE INTERSECTION OF IMBS STATION ROAD
            AND WAGNER ROAD BETWEEN COLUMBIA AND
            MILLSTADT. FIREFIGHTER REPORTS SEVERAL POWER
            LINES DOWN AND DAMAGE TO STRUCTURES
            INCLUDING SHEDS. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Local storm report, Jul 10, 3:29 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 E DUPO                38.52N 90.15W
07/10/2019                   ST. CLAIR          IL   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            E DUPO. CORRECTS ESTIMATED TIME OF DAMAGE.
            THE CORRECT DAMAGE TIME WAS 302PM CDT.
            INTENSE AND HIGHLY LOCALIZED DAMAGE REPORTED
            NEAR THE INTERSECTION OF IMBS STATION ROAD
            AND WAGNER ROAD BETWEEN COLUMBIA AND
            MILLSTADT. FIREFIGHTER REPORTS SEVERAL POWER
            LINES DOWN AND DAMAGE TO STRUCTURES
            INCLUDING SHEDS. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Special weather statement, Jul 10, 5:08 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
608 PM CDT Wed Jul 10 2019

ILZ098-099-MOZ052-061-110000-
Calhoun IL-Jersey IL-St. Charles MO-Lincoln MO-
608 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY...NORTH CENTRAL ST. CHARLES AND EAST CENTRAL
LINCOLN COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winfield, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Charles, St. Peters, Winfield, Grafton, Elsah, Orchard Farms, Old
Monroe, Batchtown, Brussels, Meppen, Deer Plain, Kampville, Golden
Eagle and Beechville.

This includes Interstate 70 in Missouri near exit 228.

This also includes Pere Marquette State Park.

LAT...LON 3899 9077 3904 9060 3899 9032 3877 9050
      3890 9074
TIME...MOT...LOC 2308Z 294DEG 9KT 3896 9064

Gosselin
Local storm report, Jul 10, 5:47 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 S CENTREVILLE         38.53N 90.11W
07/10/2019                   ST. CLAIR          IL   TRAINED SPOTTER

            DELAYED REPORT FROM A TRAINED SPOTTER. LARGE
            TREES AND TREE LIMBS DOWN. SOME TREES ON
            HOMES. TREE LIMBS ON ROOFS. SNAPPED POWER
            POLES. DAMAGE WAS NOTED ALONG IMBS STATION
            ROAD FROM WAGNER ROAD ALL THE WAY TO IL 163.
            SPOTTER ALSO NOTED THAT ALL TREE LIMBS ARE
            FACING THE SAME DIRECTION. TIME ESTIMATED
            FROM RADAR.

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 22 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, St. Charles

When
July 10, 6:11 PM CST
Where
St. Charles County, 0.49 mi ENE of Elm Pt
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.822, -90.491

Thunderstorm Wind, St. Charles

When
July 10, 6:37 PM CST to 6:45 PM CST
Where
St. Charles County, 1.8 mi NNE of Ft Zumwalt to 0.99 mi WSW of Harvester
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.824, -90.666

Widespread wind damage occurred over portions of O'Fallon, St. Peters and Cottleville areas. Numerous trees were blown down as well as tree limbs and some power lines.

Flash Flood, St. Charles

When
July 10, 7:30 PM CST to July 11, 12:30 AM CST
Where
St. Charles County, 0.11 mi NNE of Ft Zumwalt to 1.02 mi ESE of St Peters
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.801, -90.679

Up to three inches of rain fell in about an hour and a half. This caused several local creeks to rise well out of their banks. Belleau Creek flooded Belleau Creek Road with over 6 inches of water, just south of intersection with I-70. Also a creek that feeds into Dardenne Creek in the St. Peters Golf Club rose well above it's banks flooding Salt Lick Road at the intersection with Timberbrook Drive and flooded sections of Four Winds and South Winds Drives. A couple of cars had to be abandoned on Salt Lick Road after the drivers drove into the flood waters and stalled their cars. No water rescues needed to be performed. Also, on Four Winds Drive at least half a dozen parked cars were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843750, 843761, 843769.